Arizona, 2011

Heavy Rain in Arizona, August 27, 2011

August 27, 2011 · NWS FGZ · 1 event in 1 county or zone

Thunderstorms produced heavy rain in Forest Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms produced heavy rain in Forest Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 27, 2:50 PM MST, 5 minutes earlier.

Area forecast discussion, Aug 27, 2:50 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
250 PM MST SAT AUG 27 2011

.SYNOPSIS...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS EACH
AFTERNOON AND EVENING THIS WEEKEND...AS WELL ABOVE NORMAL DAYTIME
TEMPERATURES. EARLY NEXT WEEK...A LOW PRESSURE TROUGH WILL MOVE
THROUGH THE WESTERN STATES BRINGING DRIER AIR AND A DECREASING TREND
IN THUNDERSTORM ACTIVITY TO NORTHWESTERN ARIZONA.

&&

.DISCUSSION...HIGH PRESSURE REMAINS CENTERED OVER NORTHWESTERN NEW
MEXICO BRINGING A GENERAL SOUTHEASTERLY FLOW PATTERN TO MOST OF
NORTHERN AZ. SOMEWHAT DRIER AIR HAS MOVED OVER NORTHERN AZ ACCORDING
TO SATELLITE PRECIPITABLE WATER ESTIMATES AND SURFACE DEWPOINT
OBSERVATIONS...ALTHOUGH INSTABILITY COMBINED WITH THIS MOISTURE HAS
BEEN SUFFICIENT TO DEVELOP SCATTERED THUNDERSTORMS OVER THE HIGHER
TERRAIN EARLY THIS AFTERNOON. LATE THIS AFTERNOON AND
EVENING...THUNDERSTORMS SHOULD SPREAD OUT INTO THE LOWER VALLEY
LOCATIONS. FOR SUNDAY...EXPECTING SIMILAR THUNDERSTORM ACTIVITY AS
THE AIR MASS OVER NORTHERN ARIZONA RETAINS ROUGHLY THE SAME MOISTURE
AND INSTABILITY PROPERTIES WITH WEAK FLOW AS THE HIGH WOBBLES OVER
NORTHEAST ARIZONA. TEMPERATURES WILL BE SEVERAL DEGREES WARMER THAN
NORMAL FOR THE NEXT FEW DAYS...AND AN EXCESSIVE HEAT WARNING FOR
TODAY...AND EXCESSIVE HEAT WATCH FOR SUNDAY CONTINUES OVER THE LOWER
ELEVATIONS OF YAVAPAI AND GILA COUNTIES.

MONDAY THROUGH THURSDAY OF NEXT WEEK...A LOW PRESSURE TROUGH WILL
SLOWLY DEVELOP AND MOVE EAST ACROSS THE WESTERN STATES. THIS WILL
BRING DRIER SOUTHWESTERLY FLOW ACROSS NORTHERN ARIZONA...DECREASING
PRECIPITATION CHANCES MAINLY ACROSS THE NORTHWESTERN PORTIONS OF THE
STATE.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WITH CLOUDS BASES OF 15-20 KFT MSL WILL CONTINUE
ACROSS NORTHERN ARIZONA THROUGH 03Z/SUN.  MVFR/IFR CONDITIONS AND
STRONG GUSTY WINDS WILL BE POSSIBLE WITH THE STORMS. ACTIVITY WILL
TAPER OFF SHORTLY AFTER SUNSET THOUGH SCT-BKN CLOUD COVER MAY LINGER
THROUGH 06Z/SUN. AFTER 18Z/SUN SCT SHOWERS AND THUNDERSTORMS WILL
REDEVELOP WITH 15-20 KFT MSL CLOUD BASES AND MVFR/IFR CONDITIONS
WITHIN THE THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM MST THIS EVENING FOR AZZ018-037
BELOW 4000 FEET ELEVATION.

EXCESSIVE HEAT WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
AZZ018-037 BELOW 4000 FEET ELEVATION.

&&

PUBLIC...........DJO
AVIATION.........CO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Aug 27, 4:00 AM MST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 AM MST SAT AUG 27 2011

AZZ004>018-037>040-280800-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
400 AM MST SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

VERY HOT TEMPERATURES ARE LIKELY IN THE LOWER ELEVATIONS OF
YAVAPAI AND NORTHERN GILA COUNTIES THIS AFTERNOON...AND AN
EXCESSIVE HEAT WARNING IS IN EFFECT. IN ADDITION...EXPECT SCATTERED
THUNDERSTORMS TO CONTINUE AFFECTING PORTIONS OF NORTHERN ARIZONA
TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WELL ABOVE NORMAL TEMPERATURES ARE AGAIN LIKELY FOR SUNDAY...AND
AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR THE LOWER ELEVATIONS OF
YAVAPAI AND NORTHERN GILA COUNTIES. COVERAGE OF THUNDERSTORMS
WILL DECREASE FOR MOST AREAS NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KD

In the hours before

Special weather statement, Aug 27, 2:12 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
212 PM MST SAT AUG 27 2011

AZZ008-037-272200-
YAVAPAI AZ-
212 PM MST SAT AUG 27 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 300 PM MST

AT 206 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES EAST OF BLACK CANYON CITY.  THIS STORM
WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN YAVAPAI COUNTY...WIND GUSTS COULD IMPACT I-17
BETWEEN MILE POST 242 AND 260.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3428 11215 3407 11177 3400 11185 3404 11212
      3406 11218
TIME...MOT...LOC 2110Z 130DEG 2KT 3406 11193

MAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Coconino

When
August 27, 2:55 PM MST to 3:40 PM MST
Where
Coconino County, 0.69 mi N of Forest Lakes to 2.6 mi ESE of Forest Lakes
Reported by
Trained Spotter
Coordinates
34.340, -110.800

Thunderstorms produced 1.70 inches of rain in just 45 minutes. Minor street flooding was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343598.